Age at interview: 22
Number of medicines: 13
Cultural background: Anglo-Australian
Diana felt she wasn’t really living when she was on high doses of a particular antidepressant.
Yeah. I was on such a high dose that I couldn't feel anything emotionally. I was ... looking back now, I feel like I was stuck in a constant low of emotions because I couldn't feel the happiness. All the stereotypical stuff that I used to enjoy so much, I could take it or leave it. It was almost like it was exaggerating the depression effects. Even family and friends said I wasn't the same person; I was just a ghost of myself. It was quite hard, so … because I was supposedly in a career I loved, yet half the time I didn't even want to get out of bed, which made it very hard to study and made it very hard to live, really … Some of them haven't been good ... been positive situations.
When I've had side effects from the increases in different medication, I've been extremely difficult to live with; to the point that even I don't want to live with myself. Also, if I know I'm going to be upping medication, I'll warn everyone around me, like the family. Okay, if I start acting out of character, be aware of it, especially with antidepressant changes. They always say, be on guard for suicidal tendencies, whereas when you're on them you don't always realise you're acting in that method. So when having the warning on it, it's not always the person taking the tablet you've got to warn. You may just do something differently and not realise.